Alert archive / South Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at May 5, 2018, 3:21 PM CDT for Clark County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- May 5, 2018, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
County Clark County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:22 PM CDT | HAIL 0.5 | Turton, SD | WINDS ESTIMATED AT 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS83 KABR 052021 SPSABR Special Weather Statement National Weather Service Aberdeen SD 321 PM CDT SAT MAY 5 2018 SDZ018-019-052045- Clark SD-Spink SD- 321 PM CDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND EAST CENTRAL SPINK COUNTIES UNTIL 345 PM CDT... At 320 PM CDT, the public reported a strong thunderstorm over Turton, or 19 miles northwest of Clark, moving southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clark, Raymond, Turton, Hillcrest Colony and Fordham Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4505 9818 4511 9811 4499 9759 4474 9788 TIME...MOT...LOC 2020Z 308DEG 26KT 4504 9808 $$ Dorn
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at May 5, 12:46 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 5, 12:46 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1246 PM CDT Sat May 5 2018 .UPDATE... Issued at 1240 PM CDT Sat May 5 2018 Aviation discussion updated below for 18Z TAFs. UPDATE Issued at 1046 AM CDT Sat May 5 2018 Inserted isolated sprinkles into the forecast earlier this morning based on radar activity under this mid level cloud deck moving across. Had a brief sprinkle at the ABR ASOS earlier this morning. Otherwise, CAM solutions still indicate additional development of showers/thundershowers by early/mid afternoon within steep lapse rate and weakly unstable environment. Showers will be high based once again with the capability to produce some gusty winds around 40 to 50 mph perhaps. && .SHORT TERM...(Today and Tonight) Issued at 346 AM CDT Sat May 5 2018 Fire weather concerns are on the top of the list thanks to a similarly dry airmass, with minor changes in profiles compared to Friday. Mixing should yield a touch higher dewpoints, generally in the upper 30 to low 40 range, with mixed temperatures in the upper 70s and low 80s - also just a touch higher compared to Friday. 1/2km winds are around 15 to 20kts so again we will be just butting up against Red Flag criteria. Will pass on headlines again today because we can see a weak disturbance in northwest flow provide the impetus for afternoon thunderstorms. Inverted V soundings again, but with more CAPE in the profile (a few hundred j/kg) and thus we can expect some taller convective development compared to the shallow cells that passed over Friday. Convective bases are still around the 0C mark, so much of the precipitation will evaporate before reaching the surface and DCAPE values are between 500-700j/kg (comparable to Friday as well). There is a front and surface low that moves across the area, so will see winds go around from the west to northwest and northerly this evening, with 850mb temperatures falling overnight to around +8C, so a cooler start to Sunday. .LONG TERM...(Sunday through Friday) Issued at 346 AM CDT Sat May 5 2018 The extended period looks to start off quiet with high pressure over the region Sunday through early Monday. The pattern then becomes a bit more progressive, with a couple of periods of precipitation during the remainder of the period. Best chances look to occur Monday night through Tuesday night as a slow moving low pressure system tracks across the central part of the country. There may be a brief respite in precipitation chances Wednesday and Wednesday night as high pressure moves in, then a frontal boundary looks to become the focus for additional precipitation on Thursday and Friday. The first system looks to be lacking in decent shear, but has a little more instability, as well as some low level jet support for thunderstorm development. The second system will have better shear associated with it, but looks to be lacking in instability and jet support, so should be more of just a rain making system, with little in the way of convection. Sunday and Monday will be the warmest days of the period, with highs in the 70s. More cloud cover and possible precipitation will result in cooler conditions after that, with highs mainly in the 60s Tuesday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1240 PM CDT Sat May 5 2018 VFR conditions will prevail through the TAF forecast period. Scattered afternoon -SHRA/-TSRA are expected across the region, possibly affecting a TAF site. Due to uncertainty in timing and coverage, will include a VCTS mention in TAFs at this time. Conditions are expected to remain VFR within any -SHRA or -TSRA, but gusty surface winds from 30 to 40 knots are possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Connelly LONG TERM...Parkin AVIATION...TMT
Hazardous weather outlook, May 5, 3:53 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 353 AM CDT Sat May 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 353 AM CDT Sat May 5 2018 /253 AM MDT Sat May 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The fire danger will again reach the high to very high category today with a westerly breeze resulting in above average temperatures and low humidity. Afternoon thunderstorms are also expected to develop across the area. Gusty/erratic winds are possible with storms, but widespread severe weather is not anticipated. Storms will diminish in intensity during the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms return to the forecast late Monday into Tuesday. At this time the threat for severe weather appears to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, May 5, 1:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Aberdeen SD 144 PM CDT SAT MAY 5 2018 SDZ009-010-016-051930- Walworth SD-Potter SD-Edmunds SD- 144 PM CDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS... NORTHEASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 230 PM CDT... At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Hoven, or 14 miles southeast of Selby, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hoven. LAT...LON 4536 9988 4543 9977 4530 9950 4513 9978 TIME...MOT...LOC 1843Z 325DEG 17KT 4537 9981 Dorn
Local storm report, May 5, 2:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
222 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 5 NW TOLSTOY 45.25N 99.68W
05/05/2018 E40 MPH EDMUNDS SD NWS EMPLOYEE
&&
RLSpecial weather statement, May 5, 3:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Aberdeen SD 321 PM CDT SAT MAY 5 2018 SDZ018-019-052045- Clark SD-Spink SD- 321 PM CDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND EAST CENTRAL SPINK COUNTIES UNTIL 345 PM CDT... At 320 PM CDT, the public reported a strong thunderstorm over Turton, or 19 miles northwest of Clark, moving southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clark, Raymond, Turton, Hillcrest Colony and Fordham Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4505 9818 4511 9811 4499 9759 4474 9788 TIME...MOT...LOC 2020Z 308DEG 26KT 4504 9808 Dorn
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:44 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| May 5, 4:42 PM CDT | Special Weather Statement | ABR | Day | 48 min |
Nearby
Special Weather Statements in South Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.